Q: Carbamazepine & Menstrual Cycle
I have recently (since July 2002) been diagnosed with having bipolar. This was following an episode of mania and confusion - my first ever.
I am 46 with a history of depression. My worry at the moment is that since I
was put on Carbamazepine I have not had a menstrual period. Pregnancy is not a
possibility, so I am quite anxious. I have no other symptoms of menopause, so
am wondering if the medication could be the reason. I should be very grateful
if you had any information on this.
Dear Ms. C' --
Carbamazepine is well known to induce the liver to create more of the enzymes
it routinely makes, enzymes which break down most of the medications we
commonly use, but which also break down estrogen. Thus it can lower
levels of multiple medications such that we must increase their doses just to
get back to where we started before carbamazepine. This is known to be
true of estrogen as well: it is also well known that a woman who
is taking birth control pills (estrogen) can not rely on them to prevent
pregnancy when she is started on carbamazepine, until it is clear that they
are still working as before, which often requires an increase in dose.
it is definitely possible, in fact likely, that carbamazepine lowered your
estrogen levels. I would presume this could be the basis for your change
in cycling, but I have not heard this described before with carbamazepine and
so you'd have to ask your OB-Gyn if you have one, or your primary care
doctor. I suppose you could have been "close" to menopause
(the average age of stopping mentrual cycling is 51 but doing so at your age
is not uncommon, as you probably know; your mother's age of menopause is a
pretty good predictor) and this moderate estrogen drop somehow took you below
a threshold (there is a complex feedback loop of estrogen to the hypothalamus
and pituitary that control hormones like this). Or you might just be
making less endometrial lining with your lower estrogen (the lining increases
with each monthly cycle under the influence of estrogen, then sluffs off when
estrogen falls at the end of the cycle, as you know). Ask your doctor
While we're on the
subject.... that enzyme induction described above also causes carbamazepine
levels to fall over the first 3 months or so as this induction cranks up
(since carbamazepine thus increases the rate of it's own metabolism, this is
called "autoinduction"). So where some people get good
therapeutic effect at say 600 mg per day initially, it is almost (but not
always) the rule that they will have to increase their dose, in most people to
as high as 1200 mg., just to keep the same initial blood level.
So don't be frightened by having to take "so much medication";
you're just keeping up with your liver's increased metabolism.
Published October, 2002